How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4719
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

I have a question about my dog. About 2 weeks ago my dog was

Customer Question

Hi I have a question about my dog. About 2 weeks ago my dog was admitted for an overnight stay at an emergency vet for an SVT. He had a series of x rays done and then he followed up with the cardiologist last Wednesday. They r/o CHF, heart disease and DCM at the time. In the hospital they had him on an IV infusion for diltiziam which brought his heart rate down to about 230 from over 300. At his follow up with the cardiologist last Wed his heart rate was at about 180, but she increased the dose of medication because his heart rate should be at about 100. He is a French Mastiff / Dogue de Bordeaux.
Tonight I took him back to the ER because since last night I noticed he appeared to have labored breathing and he is making a weird nasally sound when he breaths through his nose. I voiced these concerns at the hospital. It turns out his heart rate is back up to 250, and they advised me to keep him overnight, but I don't have another 1600 for a hospital stay another set of x rays. The vet contradicted himself saying he might be in heart failure but the cardiologist there just took a series of tests 2 weeks ago ruling major heart issues out. He just has this SVT.
He seems to have gotten worse on Monday with his latest increase because the dr wanted me to bump his meds up. He is on a heart med called diltiziam the extended release 240 MG every 12 hours. In addition he takes the slow release tabs every 8 hours which is 60 MG now in addition to the 240. The vet tonight wants me to bump the slower acting diltiziam to 90 every 8 hours.
He's eating and acting fine but he seems to be struggling with breathing on and off. Could someone tell me if the medication could cause this or is this a separate issue. I noticed a few days ago he was sneezing a little but it stopped and now his nose seems clogged when he's trying to breath on top of the SVT.
Submitted: 5 months ago.
Category: Dog Veterinary
Customer: replied 5 months ago.
Additionally tonight his BP was low and I suggested it was due to the heart meds because I know heart meds can lower your BP. The vet said that diltiziam doesn't directly affect BP. So he has tacycardia plus low BP now. He doesn't have any nasally discharge or anything but he seems to make gargling sounds when he's sleeping which is new. I have researched this med and one of the side effects said possible congestion and diff breathing.
Customer: replied 5 months ago.
Also I asked the Dr if it could be an upper respiratory infection but he said he didn't know nor did he investigate it. He sneezes when he first wakes up sometimes and it sounds like he has congestion however he has no discharge. Vet claimed his heart beat sounded normal and has pulse ox was 98 which was normal.
Customer: replied 5 months ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Customer: replied 5 months ago.
Here's my dog
Expert:  Dr. Joey replied 5 months ago.

Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 16 years of experience. I look forward to working with you. I am afraid the delay in you receiving an answer is your request for a phone call. Most of us are not able to provide phone call assistance. Most states/provinces do not allow communication via phone calls, unless I have previously physically examined a pet. I could lose my license for doing so. If you would like I can opt out and see if there is another veterinarian that can make calls. But in the meantime I wanted to get an answer to you.

First, could the diltiazem be causing the breathing issues? It could. It may indicate that a lower dose of this is needed and then combine its use with another drug to help lower the heart rate.

Appropriate next step? Obviously this drug alone is not working. Usually we would then add in a second medication like digoxin or there are other choices. Your cardiologist probably did not discuss this because he seemed controlled before. You can place a call to the cardiologist to alert him/her what is going on and then discuss the best next step. If he is stable and not struggling then I am not sure you necessarily have to hospitalize him again. I do, however, think he needs additional medication to control the SVT.

I am at a point I need to know what questions you have. I hope that the information I provided has been helpful.

Please let me know if for any reason you need further clarification, have more questions, or were expecting a different type of answer.

If you received all the information you needed, then kindly submit a rating.

Customer: replied 5 months ago.
Hi Dr. Joey could explain what reason the diltiziam wouldn't work? Also I heard a lot of dogs take digloxin. Does that usually work with SVT?
Customer: replied 5 months ago.
Also I don't need a phone call the way
Expert:  Dr. Joey replied 5 months ago.

Every dog responds differently to medication. The diltiazem is a good choice to start and probably the drug of choice to try first. I am afraid I could not give you specifics as to why this drug by itself is not working in your dog; your cardiologist may be able to help with this but it might require more testing such as repeat (or first) echocardiogram, repeat ECGs. I can say many dogs need BOTH drugs together to get adequate control of severe SVT. Diltiazem is usually a first choice as it is often more effective than digoxin but if it doesn't work alone then we add in digoxin. Digoxin also requires blood monitoring levels.